Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Applications of a computer implementation of Poincaré’s theorem on fundamental polyhedra
HTML articles powered by AMS MathViewer

by Robert Riley PDF
Math. Comp. 40 (1983), 607-632 Request permission


Poincaré’s Theorem asserts that a group $\Gamma$ of isometries of hyperbolic space $\mathbb {H}$ is discrete if its generators act suitably on the boundary of some polyhedron in $\mathbb {H}$, and when this happens a presentation of $\Gamma$ can be derived from this action. We explain methods for deducing the precise hypotheses of the theorem from calculation in $\Gamma$ when $\Gamma$ is "algorithmically defined", and we describe a file of Fortran programs that use these methods for groups $\Gamma$ acting on the upper half space model of hyperbolic 3-space ${\mathbb {H}^3}$. We exhibit one modest example of the application of these programs, and we summarize computations of repesentations of groups ${\text {PSL}}(2,\mathcal {O})$ where $\mathcal {O}$ is an order in a complex quadratic number field.
  • Lars V. Ahlfors, Möbius transformations in several dimensions, Ordway Professorship Lectures in Mathematics, University of Minnesota, School of Mathematics, Minneapolis, Minn., 1981. MR 725161
  • A. F. Beardon, The geometry of discrete groups, Discrete groups and automorphic functions (Proc. Conf., Cambridge, 1975) Academic Press, London, 1977, pp. 47–72. MR 0474012
  • Alan F. Beardon and Bernard Maskit, Limit points of Kleinian groups and finite sided fundamental polyhedra, Acta Math. 132 (1974), 1–12. MR 333164, DOI 10.1007/BF02392106
  • Luigi Bianchi, Opere. Vol. I, Parte prima, Edizioni Cremonese della Casa Editrice Perrella, Roma, 1952 (Italian). A cura dell’Unione Matematica Italiana e col contributo del Consiglio Nazionale delle Ricerche. MR 0051755
  • Harvey Cohn, A second course in number theory, John Wiley & Sons, Inc., New York-London, 1962. MR 0133281
  • Troels Jørgensen, On discrete groups of Möbius transformations, Amer. J. Math. 98 (1976), no. 3, 739–749. MR 427627, DOI 10.2307/2373814
  • Bernard Maskit, On Poincaré’s theorem for fundamental polygons, Advances in Math. 7 (1971), 219–230. MR 297997, DOI 10.1016/S0001-8708(71)80003-8
  • Robert Riley, A quadratic parabolic group, Math. Proc. Cambridge Philos. Soc. 77 (1975), 281–288. MR 412416, DOI 10.1017/S0305004100051094
  • Robert Riley, Discrete parabolic representations of link groups, Mathematika 22 (1975), no. 2, 141–150. MR 425946, DOI 10.1112/S0025579300005982
  • Robert Riley, An elliptical path from parabolic representations to hyperbolic structures, Topology of low-dimensional manifolds (Proc. Second Sussex Conf., Chelwood Gate, 1977) Lecture Notes in Math., vol. 722, Springer, Berlin, 1979, pp. 99–133. MR 547459
  • R. Riley, Seven excellent knots, Low-dimensional topology (Bangor, 1979) London Math. Soc. Lecture Note Ser., vol. 48, Cambridge Univ. Press, Cambridge-New York, 1982, pp. 81–151. MR 662430
  • Herbert Seifert, Komplexe mit Seitenzuordnung, Nachr. Akad. Wiss. Göttingen Math.-Phys. Kl. II 6 (1975), 49–80 (German). MR 383219
  • J. Sommer, Introduction à la Théorie des Nombres Algébriques, Paris, 1911.
  • Richard G. Swan, Generators and relations for certain special linear groups, Advances in Math. 6 (1971), 1–77 (1971). MR 284516, DOI 10.1016/0001-8708(71)90027-2
  • W. Thurston, The geometry and topology of 3-manifolds. (To appear.)
Similar Articles
Additional Information
  • © Copyright 1983 American Mathematical Society
  • Journal: Math. Comp. 40 (1983), 607-632
  • MSC: Primary 20H10; Secondary 11F06, 20-04, 22E40, 51M20, 57N10
  • DOI:
  • MathSciNet review: 689477